Alert archive / Colorado / Flash Flood Warnings in 2004
Flash Flood Warning 7, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 19, 2004, 2:09 PM MDT for Garfield County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2004, 2:09 PM MDT (20:09 UTC)
- Expired
- Jul 19, 2004, 5:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County Garfield County, CO
The radar
The Grand Junction radar (KGJX), 72 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.2 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -187 J/kg
- Mixed-layer LCL
- 1914 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KGJT 192010 FFWGJT COC045-192300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 209 PM MDT MON JUL 19 2004 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... GARFIELD COUNTY IN WEST CENTRAL COLORADO. * UNTIL 500 PM MDT. * AT 209 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL 18 MILES NORTH OF MACK OR 30 MILES NORTHWEST OF GRAND JUNCTION. DOPPLER RADAR ESTIMATED RAIN FALLING AT THE RATE OF 1 INCH AND HOUR...WITH THE STORMS PRODUCING THE HEAVY RAIN REMAINING NEARLY STATIONARY. * SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. LAT...LON 3953 10876 3951 10899 3939 10899 3940 10878 $$ JDC
2 follow-up statements
000 WGUS75 KGJT 192053 FFSGJT COC045-192300- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 252 PM MDT MON JUL 19 2004 ...FLASH FLOOD WARNING CONTINUES FOR WESTERN GARFIELD COUNTY UNTIL 500 PM MDT... AT 252 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED 2 TO 3 INCHES OF RAIN HAS FALLEN 17 MILES NORTH OF MACK OR 30 MILES NORTHWEST OF GRAND JUNCTION. THE SLOW MOVING THUNDERSTORMS WILL CONTINUE TO PRODUCE HEAVY RAINFALL THROUGH 430 PM THIS AFTERNOON WITH ADDITIONAL RAIN AMOUNTS OF UP TO 1 INCH POSSIBLE. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. THE AREAS MOST LIKELY TO EXPERIENCE FLASH FLOODING INCLUDE SPINK CANYON...HOWARD CANYON AND DEMAREE CANYON WEST OF HIGHWAY 139 IN SOUTHWEST GARFIELD. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. $$ JDC
000 WGUS75 KGJT 192300 FFSGJT COC045-192315- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 500 PM MDT MON JUL 19 2004 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WESTERN GARFIELD COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 500 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS HAVE MOVED OUT OF WESTERN GARFIELD COUNTY. NO REPORTS OF FLOODING HAVE BEEN RECEIVED SO THE WARNING HAS BEEN ALLOWED TO EXPIRE. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. $$ JDC
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 1:50 PM MDT, 19 minutes earlier.
Area forecast discussion, Jul 19, 1:50 PM MDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 150 PM MDT MON JUL 19 2004 .SHORT TERM (TONIGHT THROUGH WEDNESDAY)... ANOTHER ACTIVE AFTERNOON UNDERWAY ACROSS THE FORECAST AREA WITH SCATTERED THUNDERSTORMS DEVELOPING OVER THE HIGHER TERRAIN. STORM MOTION GENERALLY TO THE EAST AT 10 TO 15 MPH...WHICH WILL LEAD TO A FEW CELLS PRODUCING LOCALLY HEAVY RAIN. EXPECT ACTIVITY TO INCREASE THROUGH THE EARLY EVENING HOURS AS ANOTHER WAVE ROTATES NORTHEAST ACROSS UTAH AND INTO THE FA...SO HAVE INCREASED EVENING POPS. ANOTHER MILD NIGHT IN STORE...WITH CLOUD COVER AND SUFFICIENT LOW LEVEL MOISTURE HELPING TO KEEP MINS UP. OVERALL CONDITIONS START TO DRY ON TUESDAY AS THE UPPER LEVEL RIDGE GETS SUPPRESSED SOUTH INTO NEW MEXICO BY A PACNW TROUGH WHICH IS FCST TO SLIDE THROUGH THE NRN ROCKIES. WITH DRIER CONDITIONS MOVING IN ALOFT...EXPECT FEWER...BUT SLIGHTLY STRONGER STORMS OVER THE FA. RDG REMAINS SUPPRESSED TO OUR SOUTH ON WEDNESDAY...BEFORE REBUILDING OVER THE WESTERN U.S. LATER IN THE WEEK. GENERAL TREND IS TOWARD DRIER CONDITIONS FOR TUESDAY NIGHT AND WEDNESDAY...AND WITH FLOW ALOFT BECOMING MORE NWLY AND DRIER AIR OVER CALIFORNIA GETTING CAUGHT UP INTO THE RDG...WL FOLLOW THIS LEAD. TEMPS TO CLIMB A COUPLE DEGREES BY WEDNESDAY AS LOW LEVEL MOISTURE SLOWLY ERODES... AND H7 TEMPS CLIMB TO AROUND +17 C...AND HAVE GEARED TEMPS MORE TOWARD MET GUIDANCE. .LONG TERM (THURSDAY THROUGH MONDAY)...RIDGE OF HIGH PRESSURE WILL BUILD WEST ACROSS THE GREAT BASIN THROUGH THE WEEKEND. THE ONLY CHANGE IN THE PATTERN WILL BE A SHORTWAVE WHICH WILL AFFECT MAINLY NORTHERN SECTIONS OF THE CWA ON FRIDAY. HAVE CONTINUED THE TREND OF INCREASED POPS ON FRIDAY IN RESPONSE TO THIS WAVE WITH SLIGHT CHANCE LOWER ELEVATIONS/CHANCE POPS OVER MOUNTAINS. OTHERWISE...EXPECT A SLIGHT CHANCE AFTERNOON/EVENING THUNDERSTORMS EACH DAY AS ADEQUATE MOISTURE CONTINUES ACROSS CWA. HAVE COOLED MAX TEMPERATURES OVER THE WEEKEND A FEW DEGREES OTHERWISE LITTLE CHANGE TO PREVIOUS PACKAGE. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. JDC/MPM
Hazardous weather outlook, Jul 19, 5:45 AM MDT, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT MON JUL 19 2004 COZ001>014-017>023-UTZ022>025-027>029-201145- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 545 AM MDT MON JUL 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND EASTERN UTAH. .DAY ONE...TODAY AND TONIGHT... SCATTERED SLOW MOVING THUNDERSTORMS WILL OCCUR AGAIN TODAY... ESPECIALLY OVER THE MOUNTAINS THIS AFTERNOON AND EVENING. THIS WILL CREATE THE POTENTIAL FOR LOCALLY HEAVY RAIN. LOCALLY HEAVY RAIN MAY CAUSE EXCESSIVE RUNOFF OR FLASH FLOODING...ESPECIALLY IN AREAS OF STEEP TERRAIN OR URBAN AREAS PRONE TO FLASH FLOODING...AND IN AREAS BURNED BY WILDFIRES. THUNDERSTORMS MAY ALSO BE ACCOMPANIED BY SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND WIND GUSTS TO 35 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING IN THE MOUNTAINS...WITH ISOLATED THUNDERSTORMS IN THE VALLEYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL...HAIL OR WIND REPORTS. TAL
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 1:34 PM MDT | Flash Flood Warning | GJT | Eagle | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.